I posted on your other thread...before I saw this one. Your dosage sounds perfect. The fact that the doc prescribed the Inderal for you to take 3x/ a day along with the pre-presentation dose...is actually optimal. The inderal will build up in your system and allow for an overall sense of calm.
Sounds like your presentation went GREAT! There is your proof. It is still going to be norma for you to be a little nervous as your turn is approcahing. EVERYONE pretty much experiences that, even without social anxiety.
If you feel a slightly higher dose of the Xanax will help, ask your doc about it before just upping the dose yourself. I doubt he would take issue with it....but always check first.
When's the next presentation?
Anyone knows the dosage of propranolol (inderal) for a 37 year old for the purpose of relieving the symptoms asociated with anxiety (shaky hands and trembling voice) that is to be taken 1 hour before the anxiety provoking situation?
YAY!!!! Good for you = )
Thank you guys all for helping me. I really appreciate it.
This is how it went:
I listened to my doctor - the day before my presentation, I took 10 mg of propranolol 3 times during the day. Presentation day: I took 10 mg of propranolol in the morning, then another 10 mg at 1:00 PM along with 0.25 mg xanax (my presentation started at 2:00 PM). THE PRESENTATION WENT PERFECT - no trembling voice and no shaky hands whatsoever - I can't believe these meds worked - these are miracle meds!!!
However, I would like to mention that the 0.25 mg xanax was not enough to take the ALL the anxiety feelings away - I still felt a little anxiety 5 minutes before my turn came up - however, without the anxiety symptoms. Next time, I would try one and half tablets of 0.25 mg xanax (i.e. a total of 0.375 mg) 1 hour before the presentation.
Had a doctor friend of mine who was terrified of testifying before court which he sometimes had to do in connection with various medical cases. He prescribed for HIMSELF in exactly the same way you are being prescribed.
But here's a little something you can do to make things go easier -because I've had the same difficulty and needed to do something to smooth the experience a little bit. You're already familiar with the material, so now, you've got to get familiar with "the room." Even if it is your regular classroom. Go there early to get set up, and talk to people as they come into the room. In other words, make some "friends" even if you are doing so with people you already know. Talk about your material or talk about whatever THEY are working on. If you could use a helper, then select someone to put up the next slide,
turn off the lights, etc. Another technique is to start your presentation with a few questions or a poll in which you ask for a show of hands. Or refer to something recently in the news that is referral to your material -ask if people saw the same item. Depending on the nature of the material, you may be able to incorporate some humor -a chuckling audience is a friendly audience. And of course, you can always use Dwight Eisenhower's approach: pretend each one of your audience is as naked as a jay-bird. Finally, you can pause every now and then to ask if people understand what you are telling them -do so when they most likely DO understand, so you get affirmation.
Tricks of trade.
You'll be fine.
Don't really know much about the meds you're taking but barfer has given you some good advice.
I don't know if this will help you any but ....
Till 2003, I was also a grad student and have experienced the stress of speaking in public. I used to take off my glasses so I wouldn't see the audience.
One of the most difficult things I've had to face was when my son got married. We are Native American/Canadian and his wife is Chinese. Everyone at the "head table" had to say a few words to my son and his wife. I was extremely anxious about this because I wanted to say something in English, Mohawk and Chinese - a difficult language. Standing at the microphone and looking at all these strange faces I could feel the panic and couldn't remember what I wanted to say. I didn't realize it at the time but I put how I was feeling into words in front of everybody. What I said was my hands were shaking and my knees were weak - not kidding - I was quoting from an Elvis song. Some of the audience began to sing along and eventually I was able to say what I wanted to. Is there a point to this? Sometimes it helps just telling the people you are speaking to that you are nervous; it might help you just to say it - it helped me.
You don't have to be Elvis either = )
I hope you do well with speaking in public .... I rather think you will now that you've acknowledged it.
Once you get your meds under control and your workload becomes more reasonable, you might consider joining Toastmasters or something along that line. My daughter always breaks out in a rash before she has to do any public speaking and with her job that can happen frequently. She joined Toastmasters and that has helped her out tremendously. Just a thought to help you with your future career goals.
thank you so much for ur insight - ur such a lifesaver!
After doing some research on the internet, I understand that propranolol will only relieve the anxiety symptoms (trembling voice and shaky hands) but will not relieve the anxiety itself - I understand that xanax will give some relief to the anxiety itself - so that's probably why my doctor prescribed both medicines.
I will keep u posted on what happens during the presentation.
Love u all
You will get through the presentation without a panic attack. This is typically given to performers, or public speaker who have anxiety. Sometimes doctors will only prescribe the beta blocker (propranolol) or the xanax or lorazepam for just before the performance or public speaking. My guess is that you do so much of it that he feels that you would be better off with it in your system so that if you are in a sticky situation the medication will do the job and help you through. Don't be surprised if at first you feel a little tired or drowsy when you start taking the propranolol, this will go away in a couple of days. You will notice that the shakiness will go away pretty quickly once this drug is in your system. Your doctor has done the right thing. Be confident that this will work for you.